MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55231
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: evaluation: the complainant, (b)(6) heart center located in the united states, originally informed cook on (b)(6) 2020 of an incident that was observed on (b)(6) 2020 involving a zenith lp aaa endovascular graft bifurcated main body with rpn zalb-28-118-ci from lot 5079294 (not sold in the us).The patient, a participant in the cook zenith low-profile aaa endovascular graft clinical study, had a history of coronary artery disease, peripheral vascular disease, hypertension, chronic obstructive pulmonary disease (on oxygen), renal insufficiency, and smoking (current).The patient presented with an abdominal aortic aneurysm with a diameter of 53.6 mm, an irregular neck with thrombus, and mild calcification of the right and left iliac arteries.On (b)(6) 2015, the patient had three cook grafts implanted.No issues were noted in the procedure and the patient was discharged the following day.Follow-up imaging was performed at 30 days postop, 184 days postop, 379 days postop, 771 days postop, 1137 days postop, and 1561 days postop with no significant findings.Another follow-up was performed at 1962 days postop and x-ray imaging found a single stent fracture in the suprarenal stent of the main body graft with no evidence of device migration, kinking, or compression.No interventions or adverse events have been reported.A previous complaint addresses the single stent fracture in the suprarenal stent of the main body graft.Upon review of the provided imaging, a type 1b endoleak was observed at the distal end of the right leg graft and is investigated in this complaint.A review of the complaint history, device history record, drawing, instructions for use (ifu), quality control and specifications, as well as a review of imaging provided, were conducted during the investigation.The complaint device was not returned as it remains implanted; however, imaging was provided and sent for expert review.Image review found a type 1b distal endoleak from the right zsle leg graft in the 51-month postoperative imaging.This endoleak was caused by lack of wall apposition between the 13 mm diameter graft and the 16 x 15 mm diameter iliac artery.The image reviewer did not note a type 1b endoleak is any of the earlier imaging sets.The endoleak was still present in the 64-month imaging, with the artery diameter increasing to 18 x 16 mm.Based on the evidence provided and observed, cook has concluded that the device was manufactured to current specifications.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record found no nonconformance's or additional complaints related to this device lot.It should be noted the complaint device is a one-device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 4 warnings and precautions, 4.1 general.Additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up.Zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wal.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5 adverse events.5.2 potential adverse events.Adverse events that may occur and/or require intervention include, but are not limited to: endoleak.8 patient counseling information: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.11 directions for use: 11.1 zenith spiral-z aaa iliac leg system, 11.1.7 molding balloon insertion.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.Final angiogram position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.12 imaging guidelines and postoperative follow-up: 12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Physicians should evaluate patients on an individual basis and prescribe follow-up.Relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.12.2 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak.Based on the information provided, inspection of the imaging provided, and the results of the investigation, a definitive cause for the endoleak was attributed to patient condition and disease progression.Additionally, endoleaks are a known inherent risk of these devices.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.
 
Event or Problem Description
Upon image review and investigation of another event complaint, a limited type 1b endoleak was found at the distal right zsle leg graft at 51 months postop.On (b)(6) 2015, under general anesthesia, the (b)(6) patient underwent placement of a three-piece aaa endovascular graft.A 28 mm x 118 mm main body component not sold in the us, a 13 mm x 56 mm ipsilateral (right) iliac leg graft (subject of this complaint), and a 13 mm x 56 mm contralateral (left) iliac leg graft were deployed.The proximal edge of the graft material was deployed between the renal arteries.A cook molding balloon, was used during the procedure without difficulty or complications.Additional non-zenith kissing balloons (proximal/iliac) were used during the procedure.The completion angiogram demonstrated that the endovascular graft was patent with no evidence of a kink.A type ii endoleak was noted (location not provided).Core lab analysis of the completion angiogram noted a patent graft with no evidence of a kink or endoleak.The patient¿s estimated blood loss was 350 cc and no blood products were given intra-operatively.No patient-related adverse events were observed during the procedure.On (b)(6) 2015 (one day post-procedure), the patient was discharged from the hospital with antiplatelet medication.Imaging (x-ray and ct) was completed on (b)(6) 2015 (30 days post-procedure), (b)(6) 2015 (184 days post-procedure), (b)(6) 2016 (379 days post-procedure), (b)(6) 2017 (771 days post-procedure), (b)(6) 2018 (1137 days post-procedure), and (b)(6) 2019 (1561 days post-procedure) that the site and core lab reported no significant findings.All x-rays revealed the devices were intact without evidence of migration, kink, or compression.All cts were with contrast.On the 1561 day check-up, the site reported an ulcer on the patients left heel related to chronic venous insufficiency.This ulcer is being treated by a wound clinic.On (b)(6) 2020 (1962 days post-procedure) an x-ray and contrast ct were completed.Site reported no significant finding on the x-ray and ct.Core lab reported ¿right distal iliac stent not fully apposed to wall¿, and no other significant findings on the ct.The x-ray revealed a single stent fracture in the main body graft; with no evidence of device migration, kinking, or compression.No interventions have been reported to treat the type 1b endoleak.No other adverse effects were reported.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10736464
Report Number1820334-2020-01944
Device Sequence Number16929131
Product Code MIH
UDI-Device Identifier10827002552316
UDI-Public(01)10827002552316(17)171002(10)5317077
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source study
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2017
Device Model NumberG55231
Device Catalogue NumberZSLE-13-56-ZT
Device Lot Number5317077
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/07/2020
Initial Report FDA Received Date10/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight88